Is Tamiflu Safe?

25 Mar

Throughout my life whenever I was sick and a doctor prescribed me medicine, I took it exactly as directed and never asked any questions. There were only two kinds of medications that doctors could prescribe in my mind: 1) the z-pack, and 2) everything else. If I got handed a z-pack, I did a little victory dance, knowing that whatever was making me feel ill would indubitably be squashed in a matter of two days. If it was anything else, I felt gypped, didn’t even read the piece of paper I was handed, but filled the prescription none the less and took the meds (all the while wondering why the doc wouldn’t give me the good stuff).

This past Thursday, I was diagnosed with the flu. At the doctor’s office I was handed a prescription and told to take it twice a for five days. Was it a z-pack? No. So I didn’t bother reading the paper and I brought it to be filled at CVS. $100 later, I had Tamiflu in my purse, and I popped the first pill at 4:30 before taking a nap. Something this expensive must be really, really good, right? That’s what I told myself.

I woke up at 6pm unable to breathe, not because of the Tamiflu, but because of the flu in general. Before I was given this medicine, I was taking Nyquil to help me sleep, but I wasn’t sure if I could take both of these meds at the same time without getting a stomach ache. I googled it, and trusting in Wiki and Yahoo answers (which is never smart, but just goes to show you how influential aggregated information can be), found that the general public said it was cool. Believing in the internet, I popped some Nyquil.

I stayed in front of my computer for another little while, and followed different links that people provided about both Tamiflu and Nyquil. I came across an article called Tamiflu’s Effects On Your Brain.

is tamiflu safe

I read the title and thought, “This can’t be good.” According to the article, Tamiflu has caused dementia and other brain related issues in little kids, and also caused five deaths in Japan. YIKES. What is that about? The article said that at best, it will relieve the flue symptoms up to 1-2 days earlier.

Still believing in the power of the internet (and lacking the power of having a doctor on speed dial after office hours), I turned to Facebook and posted this question to my friends.

is tamiflu worth the risk?

Within minutes, people chimed in to share their opinion. One friend said, “ I wouldn’t, thats crazy. most medicine is poison for us in some way anyways.. But I understand wanting to feel some relief from the miserableness.. . hope you get better soon.” Another said, “Take it so I can come over and watch really, really mediocre comedies with you, SAncho, and Dave this weekend” heh… Finally, a friend who I went to college with who’s now a doctor posted, “Hey Mel. Tamiflu/Ostelmavir is used mostly for prophylatic reasons. Lets say some of your housemates got the flu and you want to protect yourself. It can also be used within the first 1-2 days of symptoms to try and reduce the duration of the symptoms. Under those circumstances it wont prevent the infection it will simply reduce the duration by 1-2 days MAX.
If you are past the 2nd day of symptoms it serves very little purpose.”

Done and done. I decided to stop taking it.

Now, I’m smart enough to know that you can’t believe everything you read online (so I say to myself, but after trusting in WikiAnswers, I don’t know if you should believe me), and one article on a somewhat questionable site is not enough proof to make any decisions. But it wasn’t really only the article that swayed me. It was the comments on the article that actually had even more of an impact. Kind of like when you’re shopping on Amazon and you want to read people’s reviews before you even read the manufacturer’s description of the product itself. One commenter said, ” Tamiflu supposedly interrupts the virus, and is not an antibiotic, but is classified as an anti-viral.  But stay away from it,  and do not give it to your children.  My daughter had 1 dose of it and was literally running into walls and could not stop.  Needless to say she has not had another dose, and I called the Doctor who prescribed it and told him what happened.  He has never even offered to prescribe it to anybody in our family since then.” and then another guy wrote, ”Convulsions, Delusions, Delerium and 5 deaths in Japan: If this was a disease, instead of a side affect, there would be warnings and mandatory vaccinations against it.  Alas, since it is an effect of medication, it’s seen as a small matter.” That rang so true to me. One person gets sick from a batch of contaminated spinach, the whole country stops eating spinach for almost a year. People’s kids go literally crazy from taking this medication, and it’s a dismissable percentage that’s best not to worry about.

So, what do you think? Would you take it?

 

Related Posts Plugin for WordPress, Blogger...

8 Responses to “Is Tamiflu Safe?”

  1. Oldman March 26, 2012 at 11:02 am #

    All drugs have potential side affects…even nonprescription drugs. I try not to take any drugs even vitamins. When you take a drug you have to decide it it worth the risk on the side affects. How many times has medical science found a wonder drug then several years later pulled it from the market because it had serious long term side affects? As a brain tumor patient I have MRI and MRAs of the brain regularly. Every time they give me the dye or contrast I get a splitting head aches. The docs say this is not possible, yet it happens. Doctors only practice medicine because they ahven’t go it right yet. It is you body you decide what drugs to use.

    • melruns March 26, 2012 at 5:00 pm #

      Hey Oldman,

      I agree with you. I took Nyquil for a night and woke up with my brain feeling swollen. It was the weirdest thing. I’m very sorry to hear about your illness, and hope you beat it and beyond. I have to say I checked out your blog and I’m very impressed with your workout routine and push-up counts!

  2. Laura December 2, 2012 at 11:28 am #

    Oh no! This worries me so much! Both my children are taking Tamiflu. My eldest is 13 my youngest is 4. I asked them several times if it was safe and the doctor said it is completely safe. Now I have read on several sites it is bad. My youngest really had no symptoms but was presribed it when I said he drank out of his brothers cup all day. My oldest son was sent home from school on Thursday and Friday they swabbed his nose and said he had the flu. He is name taking 2amiflu pills, maox-clav, they also wanted him to alt. Between motrin and tyenol every 8 hours. So he would be taking each every 4 hours. I saw no need to give him that many and have been giving it to him as needed. They presribed him hydrocodone which I didn’t even realize until I looked at the bottle. I don’t see the need to give that to my 13 year old. So my youngest took one dose and woke up with a sore throat and feeling hot and feeling like he wants to throw up. He had a slight fever. He seemed to get better over the day. I noticed the fridge had froze the tamiflu! So I called for a refill and it took me a while to find a place that had it and I pick it up in the morning. So my son has missed his dose. He just woke up with an even higher fever so I gave him tylenol. I pick up the Tamiflu at 10 am! What should I do? My oldest had 104 temp yesterday and now my youngest. Would it better to not give them the 2amiflu and have them ride it out? I really want no harm to my kids. My oldest is taking it for 5 days two pills daily, my youngest 1 dose for 10 days. I have asked my oldest if he feels weird and he said he doesn’t but I also don’t want to scare him. I read all the papers and it never said death. It did say all the normal warnings. Such as vomiting, confusion, etc. I asked him to tell me in the beginning if he had any weird effects. He says he’s fine. My youngest hasn’t showed any effects except what I would think is flu symptoms. Now I am completely worried about all of the horror stories I have read online. Most of these were in 2007 though and wonder if it was something that has been sick? Can they keep giving something to children if it harms them? Have I asked enough questions?

  3. Laura December 4, 2012 at 3:15 am #

    I have given my kids the Tamilflu for a few days now. They seem fine. My youngest was throwing up for a while but it has stopped. His fever is now gone. He has now eaten a few things today but couldn’t eat all day yesterday. He was so ill he couldn’t even sit up. I am happy that he is talking and acting very normal today. He got sick after he missed his dose because of the freezing. So I feel much better that he is doing better after he continued his dose.

  4. Lauren April 25, 2013 at 4:25 pm #

    Oh no :( after reading all these stories I am terrified! I am a 14 year old girl and I was prescribed tamiflu today! What should I do? I have already taken one dose but now I am scared to take an more!!! Someone help D;

  5. Lindsey Sotolongo June 6, 2013 at 6:18 pm #

    Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.^:*`

    Up to date post on our personal internet site
    <http://healthfitnessbook.com

  6. Anton Kundrick July 5, 2013 at 5:54 am #

    Antibiotics are not usually prescribed for a sore throat, unless it is particularly severe or you are considered at risk of a more serious infection.^*`^

    Our own internet page <http://www.healthmedicine101.com

  7. Margherita September 6, 2014 at 8:12 am #

    I am no longer positive the place yoou are getting
    your information, but good topic. I needs to spend some time learning moee or
    working out more. Thank you for great info I used
    tto be searching foor this informatiuon for my mission.

    my site – seoo Leighton Buzzard – Margherita -

Leave a Reply